No doubt you have heard of amnesia. It is a kind of memory loss that can vary in both nature and intensity. After brain trauma, some people cannot remember who they are or what happened recently. It can be a terrifying experience. A few medications can cause amnesia, including narcotics and benzodiazepines. To the surprise of many health professionals and patients, statins can occasionally trigger something called transient global amnesia (TGA).
A Reader Describes Global Amnesia after Atorvastatin:
Q. I had been on atorvastatin for only a few days when I was taken to the emergency room after a 12-hour episode of transient global amnesia. I had a battery of tests, but all were negative.
My doctors denied that atorvastatin could have had anything to do with this complete blank of my memory. The doctor said I will probably never have any recall of the day I missed, and I still don’t know what happened then.
It’s a very strange feeling. Is there any more recognition of the role of statins in transient global amnesia?
A. We first heard about transient global amnesia (TGA) in connection with statin-type cholesterol-lowering drugs from Dr. Duane Graveline. This astronaut/physician shared his story with us nearly two decades ago.
He reported a six-hour episode in which he lost his memory and couldn’t recognize his wife. A year later, he was put back on Lipitor and once again suffered TGA.
Statins, the FDA and Amnesia:
Since then, we have heard from many other readers who, like you, had experienced this scary reaction. The official prescribing information for atorvastatin (Lipitor) describes it this way:
“There have been rare postmarketing reports of cognitive impairment (e.g., memory loss, forgetfulness, amnesia, memory impairment, confusion) associated with statin use. These cognitive issues have been reported for all statins. The reports are generally nonserious, and reversible upon statin discontinuation, with variable times to symptom onset (1 day to years) and symptom resolution (median of 3 weeks).”
Is Transient Global Amnesia Nonserious?
We find it intriguing that the FDA categorizes global amnesia as “nonserious.” Imagine losing your memory for several hours. In our opinion that’s pretty scary.
You might think that neuroscientists would want to know more about this phenomenon. In particular, you would imagine that they would wish to explore what mechanisms behind statin-induced transient global amnesia. To our disappointment we could find very little about this adverse reaction in the medical literature.
We did find this article in BMJ Case Reports (Feb. 26, 2009).
“A 57-year-old man treated with statins developed a range of amnestic features that led to concerns he might be suicidal; however, he did not appear to have depression. His problems began after starting rosuvastatin and cleared on discontinuation.”
“This is a first report of what may be transient global amnesia linked to rosuvastatin, although is as likely to be a general problem linked to statin intake. There are reports of possible transient global amnesia linked to simvastatin or pravastatin.”
Other Cases of Transient Global Amnesia and Statins:
We suspect that we have received more case reports about TGA than exist in the world’s medical literature. We won’t hazard a guess as to why that might be. Here are just a few of the many anecdotes we have received over the last two decades.
As described above, the very first story came from Dr. Duane Graveline. Several years ago he submitted this account of his research on TGA to our website. Here is a link to his article:
Other Stories About Global Amnesia and Statins:
Leida had a kind of amnesia after taking simvastatin:
“I have been taking simvastatin for several years. Lately I have experienced episodes of forgetfulness, confusion, memory loss and foggy brain. While driving to work on a road that I have traveled for 15 years I suddenly got completely lost. I did not recognize the area at all.
“My doctor said there are no reports of statins causing such problems. I stopped taking the pills. A week later I was normal again. My pharmacist denied any connection between the statins and cognitive problems. What is going on? I know I am not crazy.”
Gwen described this case of transient global amnesia:
“My husband had a heart attack six months ago and was put on a statin. Yesterday he had a Transient Global Amnesia episode. He was taken to emergency and was tested for stroke or seizure and had an EEG and MRI of the brain. All tests came back as normal.”
Gene shared this experience:
“I found out about statins by reading People Pharmacy and I credit Joe and Terry for saving my life. I have been off statins for four years and some of the problems do not go away. I have very little short-term memory and I still have back pain although not as bad as it was. I think the Transient Global Amnesia was the worst and almost caused me to have a car accident.”
Sparrow had a close call while taking atorvastatin:
“Eight years ago, while on Lipitor, I was flying a glider and experienced an attack of Transient Global Amnesia. Fortunately the regression was back to after I learnt to fly and I landed safely. I was thought to be a ‘bit off’ and was carted off to hospital where my condition was diagnosed.”
GRD also had a close call:
“I took simvastatin for two years. Shortly after I started taking it, I developed lower back pain that was so bad I could hardly breathe. Because of Peoples Pharmacy, I stopped taking it and my back pain lowered to about half what it was. It is still with me. It has been about three years since I stopped but many problems are still there. I have weak legs, back pain and memory loss (mostly peoples’ names that I have known all my life).
“The worst part is the Transient Global Amnesia (TGA). I have had five episodes so far even after stopping statins. The last one almost caused a car crash and I don’t remember anything about it except suddenly seeing the car coming at me. Scary stuff.”
Stan’s experience with rosuvastatin (Crestor) was scary for his family:
“I was on Crestor for about two years and stopped a few months ago due to rapid growing cataracts in both eyes. My wife had noticed a personality change and said my temper and violent behavior was unbearable and I can now attribute this to the medication.
“My biggest scare, which caused my wife to start researching the side effects, was a 5-hour episode of amnesia. I apparently chased my wife and son with a loaded handgun because I didn’t know who they were. I was at the mental capacity of a 5-year-old. My doctor can’t find anything wrong. I just hope nothing more comes as a side effect from taking that medicine.”
Global Amnesia and Statins?
Health professionals are unlikely to connect the dots between statins and transient global amnesia if there is no research into this side effect. Please share any stories about TGA or memory problems in the comment section below.
We recognize that some people must take statins because of severe heart disease. We would just like to know more about why and how statins can affect memory.
You can learn more about statin side effects in our book, Top Screwups. It is available in the Books section of the store.